Alert archive / Texas / Flash Flood Warnings in 2024
Flash Flood Warning 47, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 31, 2024, 7:54 PM CDT for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2024, 7:54 PM CDT (00:54 UTC)
- Expired
- Aug 31, 2024, 11:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 135 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 198 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1752 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.7
The text
As transmitted.
629
WGUS54 KMAF 010054
FFWMAF
TXC371-010400-
/O.NEW.KMAF.FF.W.0047.240901T0054Z-240901T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
754 PM CDT Sat Aug 31 2024
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
Northwestern Pecos County in southwestern Texas...
* Until 1100 PM CDT.
* At 754 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.5 inches of
rain have fallen. Additional rainfall amounts up to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Fort Stockton and Fort Stockton-Pecos County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3093 10295 3094 10282 3082 10280 3082 10294
FLASH FLOOD...RADAR INDICATED
$$
David Hennig1 follow-up statement
612
WGUS74 KMAF 010217
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
917 PM CDT Sat Aug 31 2024
TXC371-010400-
/O.CON.KMAF.FF.W.0047.000000T0000Z-240901T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos TX-
917 PM CDT Sat Aug 31 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS
EVENING FOR NORTHWESTERN PECOS COUNTY...
At 917 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 1.5 inches of rain have
fallen. Flooding impacts will continue, with an additional quarter
of an inch of rain possible. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Fort Stockton and Fort Stockton-Pecos County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3093 10295 3094 10282 3082 10280 3082 10294
FLASH FLOOD...RADAR INDICATED
$$
David HennigWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 5:10 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Aug 31, 5:10 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 510 PM CDT Sat Aug 31 2024 ...New AVIATION... .SHORT TERM... (This afternoon through Sunday night) Issued at 239 PM CDT Sat Aug 31 2024 WV imagery this afternoon shows the upper ridge centered over southwest Wyoming, keeping the focus off West Texas and Southeast New Mexico. Closer to home, mesoanalysis shows the cold front has sagged into the Davis Mountains/lower Trans Pecos, where convection is most likely today and tonight. The rest of the CWA looks to have a "down" day wrt/precip. NBM came in a little cool on temperatures yesterday, and model certainty suggests they can be raised a little both this afternoon and Sunday. Tonight, w/loss of diurnal heating, convection will slowly diminish, and look to be over the lower Trans Pecos. With persistent, but light post-frontal northerly flow, a bit less cloud cover, and no LLJ, overnight lows will be a degree or so cooler than this morning's. Sunday, temperatures recover a little, but will still average a couple of degrees below normal under an upper trough. Best rain chances remain south invof the old frontal boundary. Depending on what falls down there in the next 12-18 hrs, a flood watch may be needed. Sunday night, a cold front arrives, ramping up rain chances, especially after midnight, aided by a little isentropic upglide. As with the southern zones, a flood watch may be needed for areas farther north through Labor Day. Soil moisture products suggest any extra appreciable rainfall over the next 48 hours will warrant one. Stay tuned. && .LONG TERM... (Monday through Friday) Issued at 239 PM CDT Sat Aug 31 2024 PoPs have decreased in recent NBM runs for Sunday and consequently so have rain totals by the beginning of next weekend, which are much closer to 1 to 2 inches now, with accumulations up to 2.50 inches or greater only apparent now over parts of Pecos and Terrell Counties. LREF-NH has Grand Ensemble, European ENS ensemble, and NCEP GEFS ensemble all showing a gradient in rain totals, with amounts increasing from west to east. Only the Canadian GEPS ensemble shows a maximum in totals stretching from the Davis Mountains into the Lower Trans Pecos, with amounts closer to 3/4 of an inch to 1 inch north and east of the Davis Mountains and closer to half an inch west and southwest of the Davis Mountains. We are still forecast to see daily showers and storms helping to alleviate short term drought concerns, and those that receive multiple rounds of convection could see 1 to 2 inches or more of rain, but we are not seeing as strong of a signal for above 2 inches of rain as was seen the past few days. We will continue to monitor the ensembles and NBM run PoPs and rain totals into this week. Widespread rain and storms will be spurred by a weak upper low present over the area providing lift, coupled with humid, easterly upslope flow and destabilization from daytime heating. NBM has begun to show more of a northeasterly component to near surface winds compared to yesterday, and we will have to see if this persists, as it could indicate scattered to widespread shower and storm development lingering longer into next week than currently forecast. We are still not expecting any widespread severe weather due to low wind shear. Decreased geopotential heights and thicknesses over northern Great Plains are indicated in LREF TLE-NH Grand Ensemble and clusters as well as GFS, CMC, and ICON models of 500 mb geopotential and vorticity. This suggests we could see a pattern of cooler and rainier weather and more frequent cold frontal passages again by next weekend. Still, this far out exact timing and placement of any features at the surface and aloft remains uncertain. High temperatures are still on track to be 10 to 15 degrees below average on Monday resulting from limited daytime heating owing to the greatest cloud cover and PoPs out of all the days this week, with many places not rising into the 80s, 60s in the highest elevations, and 80s limited to regions near the Rio Grande south and east of the Lower Trans Pecos. A warming and drying pattern sets in as the upper low moves away from the area and cloud and rain chances decrease, with high temperatures closer to if not slightly above normal for early September by the end of the week into next weekend. However, heating of elevated terrain and remnant low to mid-level moisture will keep shower and storm chances in the forecast for most of the area even as PoPs decrease, especially over southern parts of W TX. By the end of the week into next weekend, highs in the 80s, 90s near the Rio Grande, over the northeast Permian Basin and along the Pecos River, and near triple digit heat along the Rio Grande can be expected. Low temperatures throughout the long term remain slightly milder than average and fall into the 60s for most each night, with some 50s over higher elevations and northern Lea County Monday night through Wednesday night and mainly higher elevations Thursday night through Saturday night. Lows each night continue to fall into the 70s and above for Terrell County into the Big Bend. Humid easterly winds will keep dew point temperatures in the 50s and 60s both during the day and night. && .AVIATION... (00Z TAFS) Issued at 509 PM CDT Sat Aug 31 2024 VFR conditions will prevail next 24 hours, except in areas of direct convection. Light, post-frontal northerly flow will persist, with widespread, low-based cu fields. Latest HRRR suggests current convection will diminish quickly w/loss of diurnal heating, and we'll keep most, if not all, terminals dry. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 68 88 68 76 / 20 40 70 90 Carlsbad 65 87 65 75 / 10 30 60 70 Dryden 71 88 70 81 / 60 70 80 90 Fort Stockton 67 86 67 75 / 30 70 80 90 Guadalupe Pass 62 76 60 68 / 20 30 50 70 Hobbs 61 87 65 75 / 10 30 60 70 Marfa 62 79 63 73 / 30 80 70 90 Midland Intl Airport 67 87 68 75 / 20 40 70 90 Odessa 67 87 69 75 / 10 40 70 90 Wink 67 89 68 78 / 20 40 70 90 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...44 LONG TERM....94 AVIATION...44
Hazardous weather outlook, Aug 31, 2:47 PM CDT, 5 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 247 PM CDT Sat Aug 31 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-012000- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 247 PM CDT Sat Aug 31 2024 /147 PM MDT Sat Aug 31 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Nearby
Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.